Anticoagulant rodenticide poisoning: Management
- Diane P Calello, MD
Diane P Calello, MD
- Associate Professor of Emergency Medicine
- Executive and Medical Director
- New Jersey Poison Information and Education System
- New Jersey Medical School
- Rutgers Biomedical and Health Sciences
- Section Editor
- Michele M Burns, MD, MPH
Michele M Burns, MD, MPH
- Section Editor — Pediatric Toxicology
- Assistant Professor of Pediatrics and Emergency Medicine
- Harvard Medical School
- Deputy Editor
- James F Wiley, II, MD, MPH
James F Wiley, II, MD, MPH
- Senior Deputy Editor — UpToDate
- Deputy Editor — Adult and Pediatric Emergency Medicine
- Deputy Editor — Primary Care Sports Medicine (Adolescents and Adults)
- Clinical Professor of Pediatrics and Emergency Medicine/Traumatology
- University of Connecticut School of Medicine
This topic reviews the management of anticoagulant rodenticide poisoning.
The clinical manifestations and diagnosis of anticoagulant rodenticide poisoning and an overview of rodenticide poisonings other than anticoagulant rodenticides is provided separately. (See "Anticoagulant rodenticide poisoning: Clinical manifestations and diagnosis" and "Overview of rodenticide poisoning".)
INDICATIONS FOR MEDICAL EVALUATION
Not all ingestions of anticoagulant rodenticides warrant medical evaluation. The need for medical evaluation is determined by the clinical circumstances and the toxicity of the exposure. We consider a nontoxic dose to be <1 mg. However, with most anticoagulant rodenticide ingestions, the exact amount is difficult to determine and the clinical circumstances and type of formulation ingested is used to determine if an exposure is potentially toxic. We encourage determination of toxicity and need for evaluation in consultation with a regional poison control center, whenever possible. (See 'Additional resources' below.)
Our approach to patients after exposure to long-acting or warfarin anticoagulant rodenticides are based upon the guideline published by the American Association of Poison Control Centers as follows :
●Emergency department evaluation – Immediate referral to an emergency department, regardless of estimated dose ingested or exposure, is warranted for all of the following patients:To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you:
- Caravati EM, Erdman AR, Scharman EJ, et al. Long-acting anticoagulant rodenticide poisoning: An evidence-based consensus guideline for out-of-hospital management. Clinical Toxicol (Phila) 2007; 45:1.
- Watt BE, Proudfoot AT, Bradberry SM, Vale JA. Anticoagulant rodenticides. Toxicol Rev 2005; 24:259.
- Smolinske SC, Scherger DL, Kearns PS, et al. Superwarfarin poisoning in children: a prospective study. Pediatrics 1989; 84:490.
- Mullins ME, Brands CL, Daya MR. Unintentional pediatric superwarfarin exposures: do we really need a prothrombin time? Pediatrics 2000; 105:402.
- Shepherd G, Klein-Schwartz W, Anderson BD. Acute, unintentional pediatric brodifacoum ingestions. Pediatr Emerg Care 2002; 18:174.
- Ingels M, Lai C, Tai W, et al. A prospective study of acute, unintentional, pediatric superwarfarin ingestions managed without decontamination. Ann Emerg Med 2002; 40:73.
- Bruno GR, Howland MA, McMeeking A, Hoffman RS. Long-acting anticoagulant overdose: brodifacoum kinetics and optimal vitamin K dosing. Ann Emerg Med 2000; 36:262.
- Berny PJ, de Oliveira LA, Videmann B, Rossi S. Assessment of ruminal degradation, oral bioavailability, and toxic effects of anticoagulant rodenticides in sheep. Am J Vet Res 2006; 67:363.
- Hollinger BR, Pastoor TP. Case management and plasma half-life in a case of brodifacoum poisoning. Arch Intern Med 1993; 153:1925.
- Stanton T, Sowray P, McWaters D, Mount M. Prolonged anticoagulation with long-acting coumadin derivative: Case report of a brodifacoum poisoning with pharmacokinetic data. Blood 1988; 73:310a.
- Weitzel JN, Sadowski JA, Furie BC, et al. Surreptitious ingestion of a long-acting vitamin K antagonist/rodenticide, brodifacoum: clinical and metabolic studies of three cases. Blood 1990; 76:2555.
- Stanton T, Sowray P, McWaters D, Mount M. Prolonged anticoagulation with long-acting coumadin derivative: Case report of a brodifacoum poisoning with pharmacokinetic data. Blood 1988; 72:310a.
- Yasaka M, Oomura M, Ikeno K, et al. Effect of prothrombin complex concentrate on INR and blood coagulation system in emergency patients treated with warfarin overdose. Ann Hematol 2003; 82:121.
- Zupancić-Salek S, Kovacević-Metelko J, Radman I. Successful reversal of anticoagulant effect of superwarfarin poisoning with recombinant activated factor VII. Blood Coagul Fibrinolysis 2005; 16:239.
- Lai M, Ewald M. Anticoagulants. In: Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose, Shannon MW, Borron SW, Burns MJ (Eds), Saunders, 2007. Vol 1051.
- Jähnchen E, Meinertz T, Gilfrich HJ, et al. Enhanced elimination of warfarin during treatment with cholestyramine. Br J Clin Pharmacol 1978; 5:437.
- Renowden S, Westmoreland D, White JP, Routledge PA. Oral cholestyramine increases elimination of warfarin after overdose. Br Med J (Clin Res Ed) 1985; 291:513.
- INDICATIONS FOR MEDICAL EVALUATION
- Nontoxic exposures
- Toxic exposures
- - Gastrointestinal decontamination
- - No coagulopathy
- - Coagulopathy but no bleeding
- - Coagulopathy and active bleeding
- - Elimination enhancement
- Intentional exposures
- ADDITIONAL RESOURCES
- SOCIETY GUIDELINE LINKS
- SUMMARY AND RECOMMENDATIONS